Winter Storm, Morgan County
- When
- March 22, 6:00 PM MST to March 23, 6:00 PM MST
- Where
- Morgan County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.263, -103.810 (the zone’s center; the record gives no point)
A wet early spring snowstorm brought heavy snow to parts of the Front Range Foothills, Urban Corridor and Northeast Plains. The heaviest snowfall occurred near the Front Range Foothills and Palmer Divide.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A wet early spring snowstorm brought heavy snow to parts of the Front Range Foothills, Urban Corridor and Northeast Plains. The heaviest snowfall occurred near the Front Range Foothills and Palmer Divide. Near blizzard conditions forced the closure of Interstate 70 east of Denver to the Kansas stateline along with many roads in the northeastern plains of Colorado.
In the foothills, storm totals included: 14.5 inches near Conifer; 14 inches, 4 miles southwest of Eldorado Springs and Intercanyon; 13 inches near Indian Hills; 12.5 inches, 3 miles southeast of Pinecliffe; 11.5 inches, 3 miles southwest of Golden; 11 inches, 3 miles west of Jamestown and Roxborough; 10.5 inches, 4 miles southeast of Brookvale and 10 inches at Genesee.
Across the Urban Corridor and Palmer Divide, storm totals included: 12.5 inches, 8 miles southeast of Watkins; 10.5 inches in Boulder, Centennial and Northglenn; 9.5 inches, 4 miles south of Aurora; 9 inches in Westminster; 8 inches at Denver International Airport and Lafayette; 7.5 inches near Morrison; 7 inches in Arvada, Bennett, Brighton; 6 inches in Highlands Ranch, Longmont, Louisville and Thornton.
Across the northeast plains of Colorado, the snow was heaviest south of the Interstate 76 Corridor. Storm totals included: 12.5 inches, 4 miles southwest of Thurman; 12 inches at Cope; 11 inches, 10 miles northwest of Yuma; 10 inches in Holyoke; 9 inches in Agate, 8 inches at Genoa; 6.5 inches, 6 miles northeast of Woodrow; with 6 inches, 18 miles southwest of Fleming, Fort Morgan, and 5 miles northwest of Lindon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 22, 4:58 PM MST, 1 hour 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 558 PM MDT FRI MAR 22 2013 .UPDATE...DEVELOPMENT IS ALREADY OCCURRING FASTER THAN EXPECTED SO HAVE ADJUSTED THE TIMING IN THE GRIDS ACCORDINGLY. ALSO ADDED BLOWING SNOW TO THE GRIDS. && .AVIATION...SNOW HEAVY AT TIMES IS EXPECTED TO CONTINUE THROUGH EARLY SATURDAY AFTN. THE HEAVIER BANDS OF SNOW ON RADAR COULD PRODUCE SNOWFALL RATES OF 1 TO 2 INCHES PER HOUR. && .PREV DISCUSSION... /ISSUED 342 PM MDT FRI MAR 22 2013/ SHORT TERM...EVERYTHING LOOKS TO BE ON TRACK AS THE WINTER STORM CONTINUES MOVING TOWARD NORTHERN COLORADO. SATELLITE PICTURES HAVE BEEN SHOWING COOLING CLOUD TOPS OVER THE NORTHWEST AND NORTH CENTRAL PART OF THE STATE SINCE THIS MORNING. RADAR HAS BEEN SHOWING INCREASING ECHOES OVER BOULDER AND LARIMER COUNTIES FOR THE PAST HOUR. WINDS ACROSS THE EASTERN PLAINS HAVE BEEN INCREASING OUT OF THE EAST AND SOUTHEAST AS THE SURFACE LOW DEVELOPS OVER SOUTHERN COLORADO AND HEIGHTS HAVE BEEN FALLING AHEAD OF THE APPROACHING TROUGH. THE NAM...GFS AND ECMWF ALL CONTINUE TO INDICATE SIGNIFICANT SNOW ACCUMULATIONS ACROSS MUCH OF THE FORECAST AREA ALONG WITH INCREASING WINDS TOMORROW AFTERNOON WHICH WILL CAUSE PROBLEMS WITH BLOWING AND DRIFTING ON THE PLAINS. FORECAST SNOW AMOUNTS ON THE PLAINS ARE HIGH ENOUGH TO JUSTIFY THE WINTER STORM WARNINGS ALONG WITH THE WINDY CONDITIONS THAT ARE EXPECTED TO DEVELOP. CLOSER TO THE FOOTHILLS...MODEL SOUNDINGS INDICATE A PERIOD LATE TONIGHT WHERE LOW LEVEL WINDS SWITCH TO A DOWNSLOPE NORTHWESTERLY DIRECTION FOLLOWED BY ANOTHER SURGE OF NORTHEASTERLIES THROUGH THE DAY TOMORROW. THIS WILL CAUSE SNOW INTENSITIES OVER THE I-25 CORRIDOR TO DIMINISH FROM ABOUT 3 AM THROUGH 9 AM. THIS WILL CAUSE THE I-25 CORRIDOR TO RECEIVE SLIGHTLY LESS SNOWFALL THAN THE REST OF THE PLAINS. LATER TOMORROW ANOTHER SURGE OF NORTHEASTERLIES WILL RE-GENERATE SNOWFALL OVER THE I-25 CORRIDOR WITH A FEW MORE INCHES OF ACCUMULATION EXPECTED. SNOW ACCUMULATIONS WILL STILL CAUSE SLIPPERY ROAD CONDITIONS...SO WILL ISSUE A WINTER WEATHER ADVISORY FOR THE I-25 CORRIDOR TO ACCOUNT FOR THIS. IN THE MOUNTAINS AND FOOTHILLS... DYNAMICS OF THE STORM SYSTEM COMBINED WITH PERIODS OF UPSLOPE WINDS WILL PRODUCE SNOW AMOUNTS THAT REQUIRE WINTER WEATHER ADVISORIES. VERY COLD TEMPERATURES...FOR THE LAST WEEK OF MARCH...WILL MOVE IN BEHIND THE COLD FRONT WHICH WILL AID IN THE ACCUMULATING NATURE OF THE SNOW. SNOWY CONDITIONS WILL CONTINUE THROUGH MUCH OF SATURDAY...BUT WILL BEGIN TAPERING OFF LATE IN THE AFTERNOON AS THE UPPER SYSTEM MOVES OUT OVER WESTERN NEBRASKA AND KANSAS. LONG TERM...STORM SYSTEM TO EXIT THE REGION SATURDAY NIGHT WITH IMPROVING CONDITIONS. STILL DECENT WRAP AROUND MOISTURE ACROSS MOUNTAINS FOR AREAS OF LIGHT SNOW THOUGH ACCUMULATIONS WILL BE LIGHT. SNOW WILL BE ENDING ACROSS THE PLAINS DURING THE EVENING HOURS. WINDS WILL ALSO BE ON THE DECREASE THOUGH MAY STILL BE GUSTY ACROSS THE HIGHER MOUNTAINS AS FLOW BECOMES NORTHWEST. SOME CLEARING OVERNIGHT AND WITH EXPECTED SNOW...OVERNIGHT TEMPERATURES ACROSS PLAINS TO DROP INTO THE SINGLE DIGITS. ON SUNDAY...NORTHWEST FLOW ALOFT TO CONTINUE. MODELS SHOW UPPER LEVEL DISTURBANCE MOVING ACROSS COLORADO SUNDAY AFTERNOON AND EARLY EVENING WITH SOME MID LEVEL QG ASCENT. FAVORABLE OROGRAPHICS ALONG WITH MODEST LAPSE RATES SHOULD GENERATE A COUPLE INCHES OF SNOW BY THE EVENING. SOME SNOW ALSO POSSIBLE ALONG URBAN CORRIDOR PLAINS DURING THE AFTERNOON AS ASCENT INCREASES. AT THIS TIME...LOOKS LIKE UPSLOPE IS RATHER SHALLOW...SO WILL CONTINUE WITH AN SLIGHT CHANCE FOR NOW. THIS MAY NEED TO BE INCREASED IF UPSLOPE INCREASES. TEMPERATURES TO REMAIN COLD...WITH HIGHS NOT EXPECTED TO REACH 30 DEGREES. SUBSIDENCE MOVES IN ACROSS THE STATE LATE EVENING BEHIND THE EXITING SHORTWAVE. SHOULD SEE SNOW CHANCES DECREASE AS A RESULT. CLOUD COVER SHOULD KEEP OVERNIGHT TEMPERATURES FROM PLUMMETTING INTO THE SINGLE DIGITS. ON MONDAY...STILL EXPECTING SOME LINGERING LIGHT SNOW ACROSS THE MOUNTAINS THROUGH THE DAY THOUGH MOISTURE WILL BE ON THE DECREASE. WILL MAINTAIN A SLIGHT CHANCE OF LIGHT SNOW ACROSS URBAN CORRIDOR DURING THE MORNING AS THERE IS STILL SOME WEAK INSTABILITY. OTHERWISE...SKIES TO GRADUALLY CLEAR THROUGH THE DAY WITH TEMPERATURES MODERATING A BIT. ON TUESDAY...WEAK RIDGE TO BUILD OVER THE AREA WITH NORTHWEST FLOW CONTINUING. TEMPERATURES TO BE A FEW DEGREES WARMER THOUGH STILL BELOW SEASONAL NORMALS. FOR THE LATER PERIODS...WEDNESDAY THROUGH FRIDAY...MAINLY DRY NORTHWEST FLOW TO CONTINUE. LATEST GFS AND ECMWF SHOW SOME INCREASE IN MOISTURE ACROSS THE MOUNTAINS. WITH SOME WEAK INSTABILITY DURING THE AFTERNOON...WILL INCLUDE A SLIGHT CHANCE OF SNOW TO THE HIGH COUNTY EACH DAY. DRY CONDITIONS TO CONTINUE ELSEWHERE WITH A SLOW WARMING TREND THOUGH TEMPERATURES WILL REMAIN BELOW SEASONAL NORMALS. AVIATION...STRONG EASTERLY WINDS THIS AFTERNOON ARE AN INDICATION OF THE STRENGTH OF THE INCOMING WEATHER SYSTEM. AIRMASS IS IN THE PROCESS OF MOISTENING UP IN ADVANCE OF THE APPROACHING STORM. AS THE MID LEVELS BECOME SATURATED...CLOUD LAYERS AT THE 4000-6000 FT AGL LEVEL SHOULD FILL IN WITH SOME SHOWERS ALSO DEVELOPING. DURING THE EVENING WE SHOULD SEE A COLD FRONT MOVE THROUGH WITH NORTHERLY WINDS BEHIND IT. CEILING LEVELS WILL DROP TO 1500-2000 FT AGL WHILE SNOW SHOWER ACTIVITY BEGINS INCREASING. OVERNIGHT SHOULD SEE IFR CEILINGS AND VSBYS THAT CONTINUE THROUGH SATURDAY. GUSTY NORTH WINDS WILL INCREASE TOMORROW WITH BLOWING AND DRIFTING SNOW AT TIMES. SNOW ACCUMULATIONS OF 5 TO 8 INCHES SHOULD BE EXPECTED BEFORE THE STORM MOVES OUT TOMORROW EVENING. && .BOU WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING FROM 9 PM THIS EVENING TO 6 PM MDT SATURDAY FOR COZ042-044>046-048>051. WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 6 PM MDT SATURDAY FOR COZ031-033>036-038>041-043-047. && SHORT TERM...COOPER LONG TERM....DANKERS AVIATION...MEIER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1058 AM MDT FRI MAR 22 2013 COZ030>051-231700- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1058 AM MDT FRI MAR 22 2013 ...WINTER STORM WARNING FOR PORTIONS OF THE NORTHEAST PLAINS FROM 9 PM MDT TONIGHT THROUGH 6 PM MDT SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A DEVELOPING LATE WINTER STORM SYSTEM CONTINUES MOVING ON A TRACK THAT WILL BRING IT ACROSS COLORADO LATER TONIGHT AND SATURDAY. SCATTERED SNOW SHOWERS WILL DEVELOP OVER THE MOUNTAINS LATE THIS AFTERNOON AND BECOME WIDESPREAD THROUGH EVENING. SNOW WILL ALSO DEVELOP OVER THE PLAINS THIS EVENING BEHIND A COLD FRONT MOVING OUT OF WYOMING. SNOW WILL THEN BECOME HEAVY AT TIMES OVERNIGHT AS COLD AIR POORS INTO THE STATE FROM THE NORTH. SNOW ACCUMULATIONS OF 3 TO 6 INCHES IN THE MOUNTAINS AND ON THE PLAINS WILL BE POSSIBLE BY SUNRISE SATURDAY. A WINTER STORM WARNING IS IN EFFECT FOR MUCH OF THE PLAINS TONIGHT AND SATURDAY. ADDITIONAL ADVISORIES AND WARNINGS MAY BE NEEDED FOR THE MOUNTAINS AND URBAN CORRIDOR LATER TODAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SIGNIFICANT SNOWFALL WILL CONTINUE SATURDAY MORNING BEFORE BEGINNING TO TAPER OFF LATER IN THE DAY. STRONG NORTHERLY WINDS GUSTING BETWEEN 30 AND 45 MPH ACROSS THE PLAINS WILL CREATE AREAS OF BLOWING SNOW AND REDUCED VISIBILITY MAKING TRAVEL HAZARDOUS. TOTAL SNOWFALL ACCUMULATIONS OVER THE PLAINS EAST OF A LINE FROM GREELEY DOWN TO ELBERT WILL BE 8 TO 14 INCHES...WITH 4 TO 7 INCHES WEST OF THIS LINE. ACROSS THE MOUNTAINS AND ALONG THE FOOTHILLS... A TOTAL OF 6 TO 11 INCHES WILL BE POSSIBLE. TEMPERATURES WILL BE ALMOST 30 DEGREES COLDER THAN NORMAL. ANOTHER ROUND OF SNOW WILL OCCUR SUNDAY AND SUNDAY NIGHT WITH LESS ACCUMULATION. THE WEATHER WILL THEN BEGIN DRYING OUT WITH TEMPERATURES STAYING BELOW NORMAL THROUGH THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...HOWEVER SNOWFALL REPORTS WILL BE APPRECIATED AS SNOW DEVELOPS TONIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
507 PM MDT FRI MAR 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM SNOW 21 N NEW RAYMER 40.91N 103.83W
03/22/2013 M1.5 INCH WELD CO CO-OP OBSERVER
0455 PM SNOW 1 WSW FORT COLLINS 40.55N 105.09W
03/22/2013 M1.0 INCH LARIMER CO TRAINED SPOTTER
&&
TLHThe national radar mosaic for the moment the first event began.
12 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, March 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 440889, 440890, 440891, 440892, 440893, 440895, 441420, 440885, 440886, 440887, 440888, 441419.